Wednesday, September 18, 2013

When and if to restart warfarin after a GI bleed

From a study in JAMA Internal Medicine:

Background Patients who not only survive a warfarin-associated gastrointestinal tract bleeding (GIB) event but also have an ongoing risk for thromboembolism present 2 clinical dilemmas: whether and when to resume anticoagulation. The objective of this study was to determine the incidence of thrombosis, recurrent GIB, and death, as well as the time to resumption of anticoagulant therapy, during the 90 days following a GIB event.
Methods In this retrospective, cohort study using administrative and clinical databases, patients experiencing GIB during warfarin therapy were categorized according to whether they resumed warfarin therapy after GIB and followed up for 90 days...
Results..Warfarin therapy resumption after the index GIB was associated with a lower adjusted risk for thrombosis (hazard ratio [HR], 0.05; 95% CI, 0.01-0.58) and death (HR, 0.31; 95% CI, 0.15-0.62), without significantly increasing the risk for recurrent GIB (HR, 1.32; 95% CI, 0.50-3.57).
Conclusions The decision to not resume warfarin therapy in the 90 days following a GIB event is associated with increased risk for thrombosis and death.

The median time to resumption of warfarin was 4 days.

1 comment:

Anonymous said...

Hi Dr, My name is Eric Niderost, writer and history teacher. I have written a book on Dr Baxter and the bell films, which should be out end of this year or so. will include your blog in bibliography contact me! my e-mail is thanks